Missouri, 2004Lightning Strike in Missouri, May 18, 2004
May 18, 2004 · NWS SGF · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 18, 2:06 AM CST, 9 hours 44 minutes earlier.
Area forecast discussion, May 18, 2:06 AM CST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 AM CDT TUE MAY 18 2004
.DISCUSSION...
NARROW MCS EXTENDS ACROSS SOUTHEAST NEBRASKA AND FAR NORTHWEST
MISSOURI THIS MORNING ALONG 925 MB FRONT. 700 MB CAP AROUND 7 DEG C
IS HOLDING FIRM AND SUPPRESSION ANY CONVECTION THAT ATTEMPTS TO
DEVELOP OVER CENTRAL KANSAS. SURFACE BOUNDARY EXTENDS FROM NORTH
CENTRAL KANSAS TO NORTH CENTRAL MO AND HAS MADE LITTLE SOUTHWARD
MOVEMENT OVER THE PAST SEVERAL HOURS. MID 60S DEWPOINTS HAVE
COMPLETELY OVERSPREAD THE ENTIRE FORECAST AREA.
MAIN QUESTIONS FOR TODAY ARE WHEN AND WHERE CONVECTION WILL DEVELOP
AND HOW INTENSE WILL THE DEVELOPING STORMS BE. ETA AND NGM SEEM TO HAVE
INITIALIZED CAP STRENGTH AND POSITION OF SURFACE FRONT THE BEST SO
WILL INCORPORATE THEIR GUIDANCE FOR TODAY AND WEDNESDAY. ETA
EVENTUALLY PUSHES OUTFLOW BOUNDARY SOUTHWARD AS IT GENERATES A
MESOHIGH OVER NORTH CENTRAL MISSOURI BY 18Z TODAY. APPROACHING
DISTURBANCE (NOT BEING HANDLED WELL BY MODELS) WILL MOVE INTO THE
REGION BY MID/LATE MORNING...AND SHOULD WEAKEN CAP SUFFICIENTLY NEAR
OUTFLOW BOUNDARY TO GET DEEP CONVECTION GOING. AT THIS TIME POSITIVE
FACTORS FOR STRONG CONVECTION ARE CAPES AROUND 2000 J/KG WITH LIS
AROUND -5 AND 0-3 KM HELICITIES INCREASING TO AROUND 220 M2/S2 BY
00Z WED. LESS FAVORABLE FACTORS...AT LEAST FOR TORNADIC STORMS...ARE
LCL HEIGHTS ABOVE 2000 FT AND WEAK SPEED SHEAR. DIRECTIONAL SHEAR
REMAINS FAIRLY IMPRESSIVE. PLAN FOR POPS TODAY IS TO CARRY HIGHEST
CHANCES OVER CENTRAL MISSOURI STARTING THIS MORNING...WITH LOWER
CHANCES OVER SOUTHERN ZONES...AND ONSET HOLDING OFF UNTIL LATE
MORNING OR EARLY AFTERNOON. WILL MENTION HAIL/DAMAGING WINDS IN HWO.
TRENDS IN LCL HEIGHTS AND SPEED SHEAR WILL NEED TO BE MONITORED
CLOSELY FOR TORNADO THREAT...WHICH LOOKS MINIMAL BASED ON CURRENT
DATA. WILL ALSO MENTION HEAVY RAINFALL POTENTIAL OVER CENTRAL MO
LATE TONIGHT...WHERE POTENTIAL MCS DEVELOPMENT COULD OCCUR AS LOW
LEVEL JET INTERSECTS SURFACE BOUNDARY.
WILL NEED TO LAG POPS INTO WEDNESDAY MAINLY OVER OUR NORTH AND
EAST COUNTIES. THEREAFTER WILL GO WITH DRY FORECAST THROUGH THE
SATURDAY AS REBUILDING CAP OVERSPREADS THE REGION AND UPPER RIDGE
BUILDS OVERHEAD. DEEPENING LEE TROUGH LATE IN THE WEEK WILL KEEP
GUSTY SOUTH TO SOUTHWEST WINDS AND GRADUALLY INCREASING TEMPERATURES
IN THE FORECAST.
WEAKENING CAP AND SURFACE TROUGH SETTING UP OVER THE AREA WILL BRING
POPS AND COOLER TEMPERATURES INTO THE FORECAST FOR MONDAY AND
TUESDAY.
NOT MUCH DIFFERENCE IN MOS TEMP OUTPUT TODAY...AND LOOKS PRETTY MUCH
IN LINE WITH GOING TEMP GRIDS.
TERRY
&&
.AVIATION...
SO FAR EARLY THIS MORNING...ALL CONVECTION HAS BEEN FOCUSED WELL
NORTH OF THE FORECAST AREA ACROSS SOUTHERN NEBRASKA AND FAR NORTHERN
MISSOURI. THE STORMS DEVELOPED IN AN AREA OF GOOD ELEVATED MOISTURE
CONVERGENCE...AS THE LOW LEVEL JET IMPINGED ON A BOUNDARY STRETCHING
FROM CENTRAL KANSAS...THROUGH NORTHWEST MISSOURI...TO EASTERN IOWA.
07Z PROFILER WINDS ACROSS THE FORECAST AREA RANGED FROM 30 TO 40
KTS. WITH SURFACE WINDS 10KTS OR LESS...WIND SHEAR IS A CONCERN AND
HAS BEEN INCLUDED IN THE CURRENT TAFS AND TWEBS THROUGH MID MORNING.
SLOWED ONSET OF ANY THUNDERSTORM ACTIVITY TODAY IN THE KJLN AND KSGF
TERMINALS...AS STORMS HAVE BEEN SLOW TO ORGANIZE ACROSS KANSAS. A
SHORTWAVE PUSHING INTO THE HIGH PLAINS WILL TRACK EASTWARD
TODAY...WITH SCATTERED CONVECTION EXPECTED TO DEVELOP ACROSS THE
CENTRAL PLAINS THIS MORNING THEN SPREADING EAST INTO THE OZARKS
REGION BY AFTERNOON. IN GENERAL...CONDITIONS ARE EXPECTED TO BE
IN THE VFR RANGE...WITH CEILINGS DROPPING INTO THE 2000 TO 3000 FT
RANGE FOR LOCATIONS WHICH RECEIVE THUNDERSTORMS THIS AFTERNOON.
SAW
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, May 18, 11:23 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 PM CDT TUE MAY 18 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1223 PM CDT TUE MAY 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS WITH WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE OF
QUARTERS...AND LOCALIZED MINOR FLOODING.
AREAS AFFECTED AND TIMING:
ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON
AND THIS EVENING.
DISCUSSION:
REMNANTS OF A THUNDERSTORM COMPLEX WILL CONTINUE TO PUSH
EAST SOUTHEAST ACROSS THE MISSOURI OZARKS AND SOUTHEAST
KANSAS THIS AFTERNOON. THUNDERSTORMS WILL BE MAINTAINED
WITH THE HELP OF A SOUTHWEST TO NORTHEAST ORIENTED LOW
LEVEL JET AND UPPER LEVEL SHORTWAVE. IN ADDITION...
OUTFLOW FROM THIS THUNDERSTORM COMPLEX MAY INITIATE
ADDITIONAL THUNDERSTORMS OUT AHEAD OF THE MAIN THUNDERSTORM
COMPLEX. SOME OF THESE STORMS MAY PRODUCE MARGINALLY SEVERE
STORMS WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS
UP TO 60 MPH.
THE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL AND
MAY DEVELOP SOME MINOR FLOODING WITH RAINFALL RATES OF
AROUND AN INCH TO INCH AND A HALF PER HOUR.
AS THE LOW LEVEL JET BECOMES MORE SOUTH TO NORTH ORIENTED
TONIGHT...ANOTHER THUNDERSTORM COMPLEX MAY FORM ACROSS CENTRAL
MISSOURI NORTH OF THE FRONTAL BOUNDARY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW STORMS WILL LINGER INTO WEDNESDAY MORNING. OTHERWISE DRY
CONDITIONS ARE EXPECTED UNTIL SUNDAY AND MONDAY...WHEN ANOTHER
ROUND OF STORMS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW
STORMS MAY BECOME SEVERE AND SPOTTERS MAY BE NEEDED THIS
AFTERNOON AND EVENING ACROSS THE MISSOURI OZARKS AND SOUTHEAST
KANSAS.
LINDENBERG
Lightning, Benton
- When
- May 18, 11:50 AM CST
- Where
- Benton County, Lincoln
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.295, -93.288 (the zone’s center; the record gives no point)
A teen center was struck by lightning and partially burned down from a fire that developed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Puerto Rico, May 18, 20041 death · $4,000 · 1 event
- Lightning Strike in Mississippi, May 18, 20041 death · 1 event
- Flooding in Ohio, May 18 to 20, 2004$3.6 million · 3 events
- Flood and Hail in Ohio, May 18, 2004$383,000 · 52 kt wind · 19 events
- Flood in Louisiana, May 18 to 20, 2004$500,000 · 1 event
- Hail and Damaging Winds in Maryland, May 18, 2004$91,000 · 55 kt wind · 8 events
- Lightning Strike in Massachusetts, May 18, 2004$125,000 · 1 event
- Flash Flooding and Flood in Ohio, May 18 to 19, 2004$56,000 · 64 kt wind · 9 events
- Flood in West Virginia, May 18 to 19, 2004$75,000 · 1 event
- Tornadoes and Flash Flooding in Illinois, May 18, 2004F1 · 13 events
- Flood in Ohio, May 18, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 18, 2004$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397980.